Encephalopathy

(redirected from Toxic encephalopathy)
Also found in: Dictionary, Thesaurus, Medical.
Related to Toxic encephalopathy: metabolic encephalopathy

encephalopathy

[en‚sef·ə′läp·ə·thē]
(medicine)
Any disease of the brain.

Encephalopathy

 

a collective term that designates a noninflammatory organic disease of the brain. Some encephalopathies are innate, resulting from embryopathy. Others are the result of infection, poisoning, trauma, or vascular disease of the brain. There are no specific manifestations. The most common encephalopathies resemble neuroses (asthenia, irritability, insomnia, headaches) or psychoses (narrowed scope of interests, passivity, emotional instability, vulgarity). Symptoms may include memory loss or mental deterioration.

Alcoholic encephalopathies are alcoholic psychoses. They may be acute, as in Wernicke’s encephalopathy (named for the German neuropathologist C. Wernicke, who described the condition in 1881), or chronic, as in Korsakov’s psychosis (named for S. S. Korsakov) and alcoholic pseudoparalysis. Lead encephalopathy is caused by chronic poisoning by lead salts.

Treatment for encephalopathies depends on the cause of the disease.

References in periodicals archive ?
Toxic encephalopathy after Atropa belladonna poisoning.
Chronic Toxic Encephalopathy was subsequently coined and resulted in the development of a classification scheme to specify three categories of symptomatology (World Health Organization, 1985): Type I: Acute signs and symptoms that typically reverse when exposure is discontinued; Type IIA: Affective and behavioral features; Type IIB: Positive findings on physiological and neuropsychological examinations; Type III: Persistent and severe features involving damage to body organs that are often permanent or terminal.
An outbreak of toxic encephalopathy caused by eating mussels contaminated with domoic acid.
Research librarian Biefeld was diagnosed with toxic encephalopathy from air conditioning leaks leaks of ethylene glycol.
Toxic encephalopathy caused by topically applied diphenhydramine.